Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 15, 2009, 8:52 PM EDT for Greenbrier County, West Virginia. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 8:52 PM EDT (00:52 UTC)
- Expired
- May 15, 2009, 10:38 PM EDT
- In force
- 106 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 160052 FFWRNK WVC025-160645- /O.NEW.KRNK.FF.W.0011.090516T0052Z-090516T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 852 PM EDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 245 AM EDT. * AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 3 INCHES OF VERY HEAVY RAIN HAS FALLEN FROM A THUNDERSTORM OVER THE WARNED AREA. AN ADDITIONAL INCH IS POSSIBLE OVER THE NEXT HOUR. EVEN AS THE RAIN EXITS THE WARNED AREA...RUNOFF WILL PERSIST FOR SEVERAL HOURS KEEPING THE THREAT OF FLOOD THROUGH THE EARLY MORNING HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEONARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3815 8051 3811 8037 3793 8046 3797 8062 $$ RCS
1 follow-up statement
000 WGUS71 KRNK 160238 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 PM EDT FRI MAY 15 2009 WVC025-160247- /O.CAN.KRNK.FF.W.0011.000000T0000Z-090516T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENBRIER WV- 1038 PM EDT FRI MAY 15 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GREENBRIER COUNTY... FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3815 8051 3811 8037 3793 8046 3797 8062 $$ KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 7:20 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 15, 7:20 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 720 PM EDT FRI MAY 15 2009 .SYNOPSIS... A WEAK FRONT ACROSS THE REGION WILL COMBINE WITH LINGERING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. A STRONGER COLD FRONT WILL THEN APPROACH THE AREA LATE SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH SOME FOG AROUND LATE. ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY. DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE WARMER MAV MOS. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT. FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON. SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE HIGHLANDS. && .LONG TERM /MONDAY THROUGH FRIDAY/... HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY. ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF. POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE OHIO VALLEY INTO THE MID ATLANTIC. TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK AFTER THE INTIAL COOLD DOWN MONDAY. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED WITH ISOLD MVFR/IFR IN CONVECTION THIS EVENING. CONDITIONS WILL SLOWLY DETERIORATE TONIGHT WITH LOWERING CIGS AND VSBYS ONCE THE DIURNAL CONVECTION WANES. POTENTIAL FOR AREAS OF LIFR IN THE VALLEYS ESPCLY WHERE RAIN FELL THIS AFTERNOON. WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH SHORT TERM...WP LONG TERM...WP AVIATION...JH/KK
Hazardous weather outlook, May 15, 4:50 AM EDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT FRI MAY 15 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 450 AM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION... A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 15, 3:54 PM EDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 15 2009
NCZ001-018-152045-
ASHE NC-WATAUGA NC-
354 PM EDT FRI MAY 15 2009
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT ASHE AND WATAUGA
COUNTIES...
AT 350 PM EDT...SLOW MOVING THUNRDERSTORMS WERE LOCATED NEAR
CLIFTON...MOVING SOUTHWEST AT 10 MPH...BUT REDEVELOPING FURTHER
NORTHEAST TOWARD JEFFERSON.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT BALDWIN...TROUT...ASHLAND AND TODD THROUGH
430 PM.
IF TRAVELING...BE ALERT TO STANDING WATER ON THE ROADS...AND POOLING
IN LOW LYING AREAS SUCH AS DITCHES.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
3642 8173 3646 8172 3658 8138 3657 8137
3646 8129 3617 8175 3631 8189
EXPERIMENTAL
WPSpecial weather statement, May 15, 4:48 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT FRI MAY 15 2009 VAZ043-152145- HENRY VA- 448 PM EDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT CITY OF MARTINSVILLE AND NORTH CENTRAL HENRY COUNTIES... AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MARTINSVILLE CITY...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR FIGSBORO AROUND 545 PM. LAT...LON 3681 7990 3677 7973 3664 7984 3669 7994 EXPERIMENTAL RCS
Special weather statement, May 15, 5:02 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI MAY 15 2009
VAZ034-152200-
BEDFORD VA-
502 PM EDT FRI MAY 15 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
HUDDLESTON...MOVING NORTH AT 5 MPH.
THIS STORM WILL PRODUCE SMALL HAIL AND BRIEF PERIOD OF HEAVY RAIN.
THIS STORM WILL BE NEAR HUDDLESTON AROUND 555 PM.
LAT...LON 3710 7942 3706 7945 3707 7947 3706 7948
3703 7947 3703 7950 3705 7954 3724 7963
3725 7939
EXPERIMENTAL
RCSSpecial weather statement, May 15, 5:40 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT FRI MAY 15 2009
VAZ007-010-WVZ042-152230-
BLAND VA-MERCER WV-TAZEWELL VA-
540 PM EDT FRI MAY 15 2009
...TORRENTIAL RAINS WILL AFFECT PORTIONS OF BLAND...MERCER AND
TAZEWELL COUNTIES THIS AFTERNOON...
AT 536 PM EDT...AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS WERE
LOCATED FROM KEGLEY WEST VIRGINIA...SOUTHWEST TO ABBS VALLEY AND
BLUEFIELD VIRGINIA.
THESE STORMS WERE MOVING SLOWLY NORTHWEST...AND AN ADDITIONAL ONE
INCH OF RAIN CAN BE EXPECTED FROM MONTCALM...SOUTHWEST TO TIPTOP.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3728 8143 3729 8140 3731 8140 3734 8136
3737 8135 3741 8131 3734 8110 3714 8127
3720 8150
EXPERIMENTAL
WPSpecial weather statement, May 15, 5:58 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT FRI MAY 15 2009 NCZ003-020-152300- SURRY NC-YADKIN NC- 558 PM EDT FRI MAY 15 2009 ...TORRENTIAL DOWNPOURS WILL AFFECT PORTIONS OF SURRY AND YADKIN COUNTIES... AT 553 PM EDT...A NEARLY STATIONARY STORM WAS LOCATED JUST SOUTHEAST OF ROCKFORD ALONG THE YADKIN RIVER. HEAVY RAINFALL FROM THIS STORM WILL CAUSE PONDING OF WATER ON THE ROADS IN THE RICHMOND HILL...SMITHTOWN AREAS AND ALONG HIGHWAY 67. RAINFALL AMOUNTS FROM THIS STORM SHOULD BE UP TO AN INCH OVER THE NEXT HOUR. THIS WILL QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS..AS WELL. IF TRAVELING...BE ALERT TO REDUCED VISIBILITIES AND SLOW DOWN TO AVOID HYDROPLANING. IF A STREET IS FLOODED...TURN AROUND...DONT DROWN. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3632 8055 3622 8050 3620 8068 3629 8068 EXPERIMENTAL WP
Special weather statement, May 15, 6:25 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT FRI MAY 15 2009
VAZ013-152330-
PULASKI VA-
625 PM EDT FRI MAY 15 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI COUNTY...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF RADFORD...MOVING NORTH AT 5 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL AND BRIEF PERIOD OF HEAVY
RAINFALL.
THIS STORM WILL BE NEAR DUBLIN AROUND 650 PM AND PARROTT AROUND 730
PM.
LAT...LON 3718 8082 3721 8069 3725 8061 3721 8062
3720 8060 3713 8058 3713 8060 3708 8058
3707 8065
EXPERIMENTAL
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:54 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe | 51 min |
| May 16, 5:35 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 55 min |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.